Alert archive / North Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 23, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Jul 8, 2011, 7:42 PM CDT for Stutsman County, North Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2011, 7:42 PM CDT (00:42 UTC)
- Expired
- Jul 9, 2011, 1:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 124 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 8:12 PM CDT | FLASH FLOOD | 5 W Pingree, ND | WATER WAS OVER THE ROADWAY IN SEVERAL LOCATIONS ON HIGHWAY 36 WEST OF PINGREE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
557
WGUS53 KBIS 090042
FFWBIS
NDC093-090630-
/O.NEW.KBIS.FF.W.0023.110709T0042Z-110709T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT FRI JUL 8 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 130 AM CDT
* AT 741 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SLOW
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
AREA. LOCAL LAW ENFORCEMENT REPORTS THAT FOUR INCHES OF RAIN HAS
FALLEN IN THE PINGREE AREA. DOPPLER RADAR INDICATED THAT OTHER
LOCATIONS IN THE WARNED AREA RECEIVED BETWEEN THREE AND FIVE
INCHES.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
OF NORTHERN STUTSMAN COUNTY...INCLUDING THE TOWNS OF COURTENAY...
EDMUNDS...KENSAL...PINGREE AND WOODWORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4709 9948 4732 9947 4733 9846 4732 9846
4711 9845 4708 9846
$$
HEINERT1 follow-up statement
019
WGUS73 KBIS 090139
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
839 PM CDT FRI JUL 8 2011
NDC093-090630-
/O.CON.KBIS.FF.W.0023.000000T0000Z-110709T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STUTSMAN ND-
839 PM CDT FRI JUL 8 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN STUTSMAN COUNTY
UNTIL 130 AM CDT...
AT 836 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATES THAT BETWEEN THREE AND FIVE INCHES OF
RAINFALL HAS FALLEN IN THE WARNED AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF NORTHERN
STUTSMAN COUNTY...INCLUDING THE TOWNS OF COURTENAY...EDMUNDS...
KENSAL...PINGREE AND WOODWORTH.
THE STUTSMAN COUNTY SHERIFFS DEPARTMENT HAS ISSUED A TRAVEL ADVISORY
FOR NORTHERN STUTSMAN COUNTY. BE AWARE OF WATER OVER ROADWAYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4709 9948 4732 9947 4733 9846 4732 9846
4711 9845 4708 9846
$$
HEINERTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 7:34 PM CDT, 8 minutes earlier.
Area forecast discussion, Jul 8, 7:34 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 734 PM CDT FRI JUL 8 2011 .UPDATE...REMOVED SOME COUNTIES IN TORNADO WATCH...ADJUSTED WEATHER AND POPS. && .DISCUSSION...STORMS HAVE CLEARED FAR WESTERN COUNTIES AND HAVE THEREFORE DROPPED THE TORNADO WATCH THERE. ALSO ADJUSTED POPS AND WEATHER FOR DECREASING TREND OUT WEST. OTHERWISE SEVERE WEATHER THREAT CONTINUES OVER REMAINDER OF COUNTY WARNING AREA WITH MULTIPLE WARNINGS STILL IN EFFECT. ANOTHER CLUSTER OF STORMS IS LOCATED IN SOUTHEASTERN MONTANA...BUT EXPECTING THIS TO DIMINISH AS IT APPROACHES SOUTHWEST ND WITH LOSS OF DAYTIME HEATING. && .AVIATION...CONDITIONS IMPROVING AT KDIK AND KISN...WITH REDUCED VIS AND CIGS AT KMOT AND KBIS AS BACK EDGE OF STORMS MOVE THROUGH. KJMS WILL BE NEXT TO EXPERIENCE THIS WITH POSSIBLY A GREATER WIND THREAT AS STORMS MERGE INTO A CONVECTIVE LINE. CONDITIONS WILL IMPROVE AT THESE LOCATIONS OVERNIGHT AS STORMS MOVE OUT OF REGION. WILL HAVE TO MONITOR FOR FOG AT SOME LOCATIONS LATE TONIGHT ALSO. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JNS AVIATION...JNS
Hazardous weather outlook, Jul 8, 3:19 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 319 PM CDT FRI JUL 8 2011 NDZ001>005-009>013-017>023-031>036-040>047-050-092030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH- 319 PM CDT FRI JUL 8 2011 /219 PM MDT FRI JUL 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT TORNADO WATCH 611 IS IN EFFECT FOR THE AREA. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE JAMES RIVER VALLEY SATURDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA MONDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. PLEASE CALL THE NATIONAL WEATHER SERVICE AT 701-250-4452 WITH REPORTS OF SEVERE WEATHER. NDZ025-037-048-051-092030- FOSTER-STUTSMAN-LA MOURE-DICKEY- 319 PM CDT FRI JUL 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD THUNDERSTORMS WILL DEVELOP DURING THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE JAMES RIVER VALLEY SATURDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA MONDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. PLEASE CALL THE NATIONAL WEATHER SERVICE AT 701-250-4452 WITH REPORTS OF SEVERE WEATHER. TM
In the hours before
Local storm report, Jul 8, 6:08 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
608 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TORNADO 1 W BEULAH 47.26N 101.80W
07/08/2011 MERCER ND LAW ENFORCEMENT
REPORTED BY MERCER COUNTY DEPUTY.
&&
SWICHELocal storm report, Jul 8, 6:33 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
633 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN 4 SE LIGNITE 48.84N 102.50W
07/08/2011 M4.80 INCH BURKE ND TRAINED SPOTTER
APPROXIMATELY A 2 HOUR TOTAL.
&&
SWICHELocal storm report, Jul 8, 6:46 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TORNADO 3 NW CANNON BALL 46.42N 100.64W
07/08/2011 MORTON ND PUBLIC
PUBLIC REPORTED TORNADO ON THE GROUND NEAR THE CANNON
BALL RIVER.
&&
TMLocal storm report, Jul 8, 6:49 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
649 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM FUNNEL CLOUD 20 NW JAMESTOWN 47.11N 99.01W
07/08/2011 STUTSMAN ND PUBLIC
REPORTED SEVERAL FUNNELS NORTHWEST OF SPIRITWOOD LAKE.
KEEP APPEARING THEN DISAPPEARING.
&&
SWICHELocal storm report, Jul 8, 7:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TORNADO 1 N UNDERWOOD 47.47N 101.14W
07/08/2011 MCLEAN ND PUBLIC
PUBLIC REPORT OF TORNADO RELAYED BY LAW ENFORCEMENT.
&&
RKSpecial weather statement, Jul 8, 7:40 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 740 PM CDT FRI JUL 8 2011 NDZ004-005-012-013-090130- BOTTINEAU ND-MCHENRY ND-PIERCE ND-ROLETTE ND- 740 PM CDT FRI JUL 8 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN ROLETTE...NORTHWESTERN PIERCE...NORTHEASTERN MCHENRY AND SOUTHEASTERN BOTTINEAU COUNTIES UNTIL 830 PM CDT... AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 32 MILES EAST OF MINOT...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN WHICH CAN QUICKLY FLOOD LOW LYING AREAS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BANTRY... TOWNER... BERWICK... WILLOW CITY... BARTON... RUGBY... THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA UNTIL 10 PM CDT. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HAMILTON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:15 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 60 min |
| Jul 8, 7:25 PM CDT | Tornado Warning | BIS | Burleigh, Emmons, Kidder | 50 min |
| Jul 8, 7:31 PM CDT | Areal Flood Warning | BIS | Burke, Divide, Mountrail, Ward | 6 hr |
| Jul 8, 8:06 PM CDT | Areal Flood Advisory | BIS | Burleigh, Emmons, Grant, Morton, Sioux | 11 hr |
| Jul 8, 8:16 PM CDT | Tornado Warning | BIS | Burleigh, Emmons, Kidder, Logan | 29 min |
| Jul 8, 8:42 PM CDT | Tornado Warning | BIS | Kidder, Logan, Stutsman | 48 min |
| Jul 8, 8:51 PM CDT | River Flood Warning | BIS | Stutsman | 4 days |
| Jul 8, 8:57 PM CDT | Tornado Warning | BIS | Emmons, Logan, McIntosh | 36 min |
| Jul 8, 9:20 PM CDT | Areal Flood Advisory | BIS | Emmons, Kidder, Logan, McIntosh, Sioux, Stutsman | 6 hr |
| Jul 8, 9:30 PM CDT | Tornado Warning | BIS | Kidder, Logan, Stutsman | 45 min |
| Jul 8, 9:52 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 53 min |
| Jul 8, 10:30 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 60 min |
| Jul 8, 11:09 PM CDT | Areal Flood Advisory | BIS | Dickey, LaMoure | 11 hr |
| Jul 9, 1:41 AM CDT | Areal Flood Warning | BIS | Stutsman | 12 hr |
| Jul 9, 2:01 AM CDT | Areal Flood Advisory | BIS | McKenzie, Williams | 5 hr |
Nearby
Flash Flood Warnings in North Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.